Dieting with Obstacles - Hypothyroid, exercising, and medication changes




lbsgobyebye
08-06-2013, 08:24 PM
This question is for those of you who are hypothyroid who have gone from not exercising at all to exercising quite a bit.

Since I've begun exercising, I've noticed I've become much more moody and have even gotten heart palpitations - both of which are hallmark symptoms from before I started meds, and the same thing happens if I miss any pills. I exercise every single day, for 1hr 40mins, and burn anywhere from 200-450 calories.

So I'm wondering, after you'd been exercising awhile, did you feel more 'hypo' with the same medication level? Did you have your dosage increased? Or did your levels stay fine after you started exercising?

I'm wondering if this is all in my head, or if I should see my doctor and get retested (this Dr. would not be covered by my insurance, but I don't want to see a different one, so I'd rather not spend the $180 if I don't have to!)


Riddy
08-22-2013, 11:16 PM
I didn't feel different when I started exercising, but a couple months after I started running I had my regular bloodwork. Doc lowered my Synthroid from 175mcg to 150mcg. When he checked me a few months later, I went right back to 175mcg, and have been on that since January.

I finally feel as good as I did before my thyroid problems started 12 years ago. I don't know if it's the weight loss, the regular exercise, the healthy eating, or a combination of all 3. Before I ALWAYS felt slightly hypo, even though my bloodwork was "within normal limits"

EagleRiverDee
08-26-2013, 02:23 PM
I have Hashimotos thyroiditis, the autoimmune version of hypothyroidism. It can be cyclical and can change due to season, diet and yes- exercise. You may also be sensitive.

First- ensure you are taking your meds in the morning, at least an hour before eating and don't take supplements (particularly ones with calcium) for at least 3 hours. Unless your doctor has told you otherwise, of course. But this is the recommended procedure for ensuring you absorb your meds properly. You may also double check that you are supplementing properly. Selenium and D3 are very important for people with thyroid conditions.

Second- if you feel that your hypo symptoms are getting worse you may be in a flare (if you have Hashis) or your thyroid may just be getting progressively less healthy (which is common in thyroid disease) which would call for a higher dose of medicine. Ask your doctor for a checkup on your bloodwork. As the doc to check not just TSH but Free T3, Free T4, and thyroid antibodies.